Alert archive / Montana / Tornado Warnings in 2016
Tornado Warning 5, NWS Billings, MT
NWS Billings, MT issued this tornado warning at Aug 9, 2016, 6:42 PM MDT for Carter County, Montana. It was in force for 63 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2016, 6:42 PM MDT (00:42 UTC)
- Expired
- Aug 9, 2016, 7:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Carter County, MT
The radar
The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 6:45 PM MDT | HAIL 1.75 | 3 Ene Ridgeway, MT | |
| Aug 9, 6:50 PM MDT | TSTM WND GST 60 | 27 Se Ekalaka, MT | |
| Aug 9, 6:50 PM MDT | HAIL 2.75 | 27 Se Ekalaka, MT | |
| Aug 9, 6:55 PM MDT | HAIL 4 | 5 Ne Ridgeway, MT | STORM CHASER REPORTS 4 HAIL WITH PHOTO ON SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 4:16 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2188 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted.
334
WFUS55 KBYZ 100042
TORBYZ
MTC011-100145-
/O.NEW.KBYZ.TO.W.0005.160810T0042Z-160810T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
642 PM MDT TUE AUG 9 2016
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A
* TORNADO WARNING FOR...
EAST CENTRAL CARTER COUNTY IN SOUTHEASTERN MONTANA...
* UNTIL 745 PM MDT
* AT 641 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 11 MILES NORTHEAST OF RIDGEWAY...OR 22 MILES
SOUTHEAST OF EKALAKA...MOVING EAST AT 25 MPH.
HAZARD...TORNADO AND TENNIS BALL SIZE HAIL.
SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* LOCATIONS IMPACTED INCLUDE...
RIDGEWAY...MILL IRON...CAPITOL AND BELLTOWER.
THIS REPLACES THE WARNING PREVIOUSLY IN EFFECT FOR THIS AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4539 10466 4586 10464 4585 10404 4542 10404
TIME...MOT...LOC 0041Z 270DEG 44KT 4560 10433
TORNADO...RADAR INDICATED
HAIL...2.50IN
$$
HOOLEY2 follow-up statements
129
WWUS55 KBYZ 100116
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
716 PM MDT TUE AUG 9 2016
MTC011-100145-
/O.CON.KBYZ.TO.W.0005.000000T0000Z-160810T0145Z/
CARTER MT-
716 PM MDT TUE AUG 9 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 745 PM MDT FOR
NORTHEASTERN CARTER COUNTY...
AT 714 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR CAMP CROOK...OR 22 MILES WEST OF BUFFALO...MOVING
EAST AT 30 MPH.
HAZARD...TORNADO AND BASEBALL SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION. SPOTTER ALSO REPORTED A FUNNEL
CLOUD.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS VERY DANGEROUS THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS
OF NORTHEASTERN CARTER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4553 10412 4570 10414 4571 10404 4553 10404
TIME...MOT...LOC 0114Z 265DEG 42KT 4563 10400
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
TESAR376
WWUS55 KBYZ 100141
SVSBYZ
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
741 PM MDT TUE AUG 9 2016
MTC011-100151-
/O.EXP.KBYZ.TO.W.0005.000000T0000Z-160810T0145Z/
CARTER MT-
741 PM MDT TUE AUG 9 2016
...THE TORNADO WARNING FOR NORTHEASTERN CARTER COUNTY WILL EXPIRE AT
745 PM MDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHEASTERN MONTANA.
LAT...LON 4553 10412 4570 10414 4571 10404 4553 10404
TIME...MOT...LOC 0138Z 270DEG 44KT 4563 10400
$$
TESARWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this tornado warning went out at Aug 9, 4:58 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 9, 4:58 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
458 PM MDT TUE AUG 9 2016
.UPDATE...
Issued another quick update to include severe thunderstorm watch
#436 for Wheatland and Golden Valley counties. TWH
&&
.SHORT TERM...valid for Wed and Thu...
Upper trough across the Pacific NW is the primary weather
influence in the short term period. This feature will induce
synoptic lift across our region as it lifts slowly northeast into
Canada over the next 24 hours. Surface trough is deepening over
north central Wyoming creating strong southeasterly winds across
our east and bringing low level moisture northward. This is also
creating a well veered wind profile which should help sustain
thunderstorm updrafts this afternoon. Thus, we continue to monitor
for deep convection and potential supercells/severe weather. Meso
scale models suggest we are capped until late afternoon, and
have also trended the highest risk of severe weather a little
further north than earlier, but I still think we could see some
decent cell development in our east, and possibly even over the
central zones around Hardin and Billings if moisture advection
responds soon. Latest short range ensemble guidance suggests a
few rounds of convection firing as series of weak impluses eject
through our area ahead of the main upper trough.
Any convection will eventually drift northeast overnight.
Atmosphere does not look nearly as unstable for Wednesday. So
adjusted PoPs closer to the higher terrain. We should be in a
cooler air mass for Wednesday.
We will likely stay on the cooler side of normal for Thursday as
well as broader upper trough axis slides across the region. This
will produce a somewhat unstable NW flow on its backside by
Thursday evening. Kept PoPs generally along and near the higher
terrain...but did allow for some drift out into the plains
Thursday night as suggested by some models with weak wave sliding
down front range in NW flow aloft. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Models are in good agreement through the extended. Friday will
see a northwest flow aloft across the forecast area as Thursdays
weak upper level disturbance moves across North Dakota. Conditions
will continue to be somewhat unstable Friday resulting in a
continued slight chance for a shower or thunderstorm. Precipital
waters will be around 0.75-1.0" mainly across our central and east
areas so thunderstorms will have the potential to be wet.
High pressure ridging builds over the forecast area Saturday and
Sunday. This will result in rising heights with temperatures
warming back into the 90s by Sunday. Precipital waters begin to
decrease, especially across the western areas. As a result, shower
and thunderstorm chances will decrease considerably Saturday and
Sunday so we will be keeping the weekend dry at this time.
A predominately zonal flow aloft will be over the forecast area
Monday and Tuesday of next week. Models do show a weak upper level
wave moving across the forecast area Monday. Another cold front
will move through on Monday as well bringing a returned northwest
surface wind. Models do not show too much precipitation with the
disturbance aloft nor the front but there could be an isolated
shower/thunderstorm. However, for now, we will leave Monday and
Tuesday dry. Temperatures will be slightly below normal Friday and
Saturday before above normal readings return Sunday through
Tuesday. Hooley
&&
.AVIATION...
Scattered showers and thunderstorms will develop today continuing
through this evening. Some thunderstorms could be severe
containing large hail and wind gusts around 60kts. The main threat
for severe thunderstorms will be along and east of a KBIL-KSHR
line. A cold front will move across the forecast area late tonight
into Wednesday morning shifting winds to the northwest and being
gusty at times. Otherwise, VFR conditions will prevail through
tonight. Hooley
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 060/083 056/083 058/083 057/085 059/093 062/091 061/092
21/U 12/T 22/T 21/U 11/U 11/U 11/U
LVM 049/080 048/081 048/083 049/087 051/092 052/091 051/092
21/U 12/T 22/T 21/U 10/U 00/U 11/U
HDN 060/085 053/085 055/085 058/087 058/095 060/094 059/095
31/U 12/T 22/T 21/U 11/U 11/U 11/U
MLS 062/087 058/085 058/084 060/086 060/094 063/094 062/093
41/U 11/U 12/T 21/U 10/U 11/U 11/U
4BQ 061/088 058/086 058/085 057/086 060/095 063/095 061/093
31/U 22/W 12/T 21/U 11/U 11/U 11/U
BHK 060/085 056/083 055/081 056/082 056/090 058/091 058/089
41/B 21/U 12/T 21/U 11/U 11/U 11/U
SHR 056/087 052/084 052/084 053/086 053/093 055/093 056/093
12/T 22/T 23/T 21/B 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 436 in effect until midnight MDT
tonight FOR ZONES 28-42-63-68.
Severe Thunderstorm Watch 435 in effect until 11 PM MDT this
evening FOR ZONES 32-33-36-37.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Aug 9, 3:40 AM MDT, 15 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 340 AM MDT TUE AUG 9 2016 MTZ030>033-036>038-057-058-092345- TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER- SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD- 340 AM MDT TUE AUG 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL MONTANA AND SOUTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. A FEW STORMS COULD BE STRONG TO SEVERE...WITH DAMAGING WIND GUSTS THE MAIN THREAT. ISOLATED LARGE HAIL AND BRIEF HEAVY RAIN ARE ALSO POSSIBLE. CONDITIONS CONDUCIVE FOR AN ISOLATED TORNADO WILL EXIST OVER FALLON AND CARTER COUNTIES. THOSE WITH OUTDOOR PLANS SHOULD KEEP A CLOSE EYE ON THE SKY THIS AFTERNOON AND SEEK SHELTER QUICKLY SHOULD STORMS DEVELOP. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 9, 3:21 PM MDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
321 PM MDT TUE AUG 9 2016
MTZ036-092215-
POWDER RIVER MT-
321 PM MDT TUE AUG 9 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 319 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES SOUTH OF ASHLAND...OR 37 MILES SOUTHWEST OF BROADUS...MOVING
NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL...WIND GUSTS UP TO 50 MPH AND BRIEF HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SONNETTE AND OTTER.
LAT...LON 4510 10606 4519 10627 4551 10613 4557 10593
4527 10554
TIME...MOT...LOC 2119Z 211DEG 28KT 4522 10611
HOOLEYSpecial weather statement, Aug 9, 4:25 PM MDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 425 PM MDT TUE AUG 9 2016 MTZ037-092330- CARTER MT- 425 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY... AT 425 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALZADA...OR 36 MILES NORTHWEST OF BELLE FOURCHE...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ALZADA AND ALBION. LAT...LON 4500 10472 4540 10404 4500 10404 TIME...MOT...LOC 2225Z 239DEG 28KT 4497 10446 TESAR
Local storm report, Aug 9, 4:40 PM MDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
440 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 10 W BROADUS 45.44N 105.63W
08/09/2016 M1.00 INCH POWDER RIVER MT COCORAHS
&&
VLSLocal storm report, Aug 9, 5:11 PM MDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL BROADUS 45.44N 105.41W
08/09/2016 M1.50 INCH POWDER RIVER MT CO-OP OBSERVER
0450 PM HAIL 4 ENE BROADUS 45.44N 105.34W
08/09/2016 M1.00 INCH POWDER RIVER MT COCORAHS
0445 PM HAIL BROADUS 45.44N 105.41W
08/09/2016 M1.75 INCH POWDER RIVER MT CO-OP OBSERVER
0435 PM HAIL ALZADA 45.03N 104.41W
08/09/2016 M0.50 INCH CARTER MT TRAINED SPOTTER
&&
VLSThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:34 PM MDT | Special Weather Statement | BYZ | Fallon | 56 min |
| Aug 9, 8:20 PM MDT | Special Weather Statement | BYZ | Stillwater | 55 min |
| Aug 9, 9:06 PM MDT | Special Weather Statement | BYZ | Fallon | 39 min |
| Aug 9, 9:43 PM MDT | Severe Thunderstorm Warning | BYZ | Fallon | 25 min |
| Aug 9, 11:37 PM MDT | Special Weather Statement | BYZ | Rosebud | 23 min |
| Aug 10, 1:00 AM MDT | Special Weather Statement | BYZ | Prairie | 30 min |
Nearby
Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.